×

zbMATH — the first resource for mathematics

Lyapunov functions and global stability for \(SIR\) and \(SIRS\) epidemiological models with non-linear transmission. (English) Zbl 1334.92410
Summary: Lyapunov functions for two-dimension \(SIR\) and \(SIRS\) compartmental epidemic models with non-linear transmission rate of a very general form \(f(S,I)\) constrained by a few biologically feasible conditions are constructed. Global properties of these models including these with vertical and horizontal transmission, are thereby established. It is proved that, under the constant population size assumption, the concavity of the function \(f(S,I)\) with respect to the number of the infective hosts \(I\) ensures the uniqueness and the global stability of the positive endemic equilibrium state.

MSC:
92D30 Epidemiology
34D20 Stability of solutions to ordinary differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson, R.M., May, R.M., 1991. Infectious Diseases in Humans: Dynamics and Control. Oxford University Press, Oxford.
[2] Barbashin, E.A., 1970. Introduction to the Theory of Stability. Wolters-Noordhoff, Groningen.
[3] Briggs, C.J., Godfray, H.C.J., 1995. The dynamics of Insect-pathogen interactions in stage-structured populations. Am. Nat. 145(6), 855–887.
[4] Brown, G.C., Hasibuan, R., 1995. Conidial discharge and transmission efficiency of Neozygites floridana, an Entomopathogenic fungus infecting two-spotted spider mites under laboratory conditions. J. Invertebr. Pathol. 65, 10–16.
[5] Busenberg, S.N., Cooke, K., 1993. Vertically Transmitted Diseases. Springer, Berlin. · Zbl 0837.92021
[6] Capasso, V., Serio, G., 1978. A generalisation of the Kermack-McKendrick deterministic epidemic model. Math. Biosci. 42, 43–61. · Zbl 0398.92026
[7] Derrick, W.R., van den Driessche, P., 1993. A disease transmission model in a nonconstant population. J. Math. Biol. 31, 495–512. · Zbl 0772.92015
[8] Derrick, W.R., van den Driessche, P., 2003. Homoclinic orbits in a disease transmission model with nonlinear incidence and nonconstant population. Discret Contin. Dyn. Syst. Ser. B 3(2), 299–309. · Zbl 1126.34337
[9] Feng, Z., Thieme, H.R., 2000a. Endemic models with arbitrarily distributed periods of infection I: Fundamental properties of the model. SIAM J. Appl. Math. 61(3), 803–833. · Zbl 0991.92028
[10] Feng, Z., Thieme, H.R., 2000b. Endemic models with arbitrarily distributed periods of infection II: Fast disease dynamics and permanent recovery. SIAM J. Appl. Math. 61(3), 983–1012. · Zbl 1016.92035
[11] Goh, B.-S., 1980. Management and Analysis of Biological Populations. Elsevier Science, Amsterdam.
[12] Hethcote, H.W., 2000. The Mathematics of infectious diseases. SIAM Rev. 42(4), 599–653. · Zbl 0993.92033
[13] Hethcote, H.W., Lewis, M.A., van den Driessche, P., 1989. An epidemiological model with delay and a nonlinear incidence rate. J. Math. Biol. 27, 49–64. · Zbl 0714.92021
[14] Hethcote, H.W., van den Driessche, P., 1991. Some epidemiological models with nonlinear incidence. J. Math. Biol. 29, 271–287. · Zbl 0722.92015
[15] Korobeinikov, A., 2004. Lyapunov functions and global properties for SEIR and SEIS epidemic models. MMB IMA 21, 75–83. · Zbl 1055.92051
[16] Korobeinikov, A., 2004. Global properties of basic virus dynamics models. Bull. Math. Biol. 66(4), 879–883. · Zbl 1334.92409
[17] Korobeinikov, A., Maini, P.K., 2004. A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence. Math. Biosci. Eng. 1(1), 57–60. · Zbl 1062.92061
[18] Korobeinikov, A., Maini, P.K., 2005. Nonlinear incidence and stability of infectious disease models. MMB IMA 22, 113–128. · Zbl 1076.92048
[19] Korobeinikov, A., Wake, G.C., 2002. Lyapunov functions and global stability for SIR, SIRS and SIS epidemiological models. Appl. Math. Lett. 15(8), 955–961. · Zbl 1022.34044
[20] La Salle, J., Lefschetz, S., 1961. Stability by Liapunov’s Direct Method. Academic Press, New York. · Zbl 0098.06102
[21] Li, M.Y., Muldowney, J.S., van den Driessche, P., 1999. Global stability of SEIRS models in epidemiology. Canadian Appl. Math. Quort. 7. · Zbl 0976.92020
[22] Liu, W.M., Levin, S.A., Isawa, Y., 1986. Influence of nonlinear incidence rates upon the behaviour of SIRS epidemiological models. J. Math. Biol. 23, 187–204. · Zbl 0582.92023
[23] Liu, W.M., Hethcote, H.W., Levin, S.A., 1987. Dynamical behavior of epidemiological models with nonlinear incidence rates. J. Math. Biol. 25, 359–380. · Zbl 0621.92014
[24] Regoes, R.R., Elbert, D., Bonhoeffer, S., 2002. Dose-dependent infection rates of parasites produce the Allee effect in epidemiology. Proc. R. Soc. Lond. B 269, 271–279.
[25] Takeuchi, Y., 1996. Global Dynamical Properties of Lotka-Volterra Systems. World Scientific, Singapore. · Zbl 0844.34006
[26] van den Driessche, P., Watmough, J., 2002. Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48. · Zbl 1015.92036
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.